NICE defines anaphylaxis as “a severe life threatening systemic hypersensitivity reaction resulting in rapidly developing airway and/or breathing difficulty and/or hypotension’’. [1]

The airway, breathing and circulatory problems are commonly associated with skin and mucosal changes.

Prompt recognition of symptoms and treatment of an anaphylactic reaction significantly improves the patient’s chances of survival. Pharmacists are ideally placed to counsel patients, their family or carers on trigger avoidance, early recognition of symptoms and treatment of an anaphylactic episode.

Greater provision of vaccination services within pharmacy increases the likelihood of a patient experiencing an anaphylactic episode in this setting. A comprehensive understanding of the condition, recognition of the early signs and symptoms and recommended treatment guidelines will ensure that pharmacists are able to react appropriately to safeguard their patients.

Physiology of anaphylaxis

Anaphylaxis is classified as a type 1 or IgE mediated hypersensitivity reaction. This form of reaction requires initial exposure to an allergen or ‘trigger’ to stimulate the production of antigen specific IgE antibodies. These antibodies bind to high affinity receptors on mast cells, basophils and other allergy specific cells.

Subsequent exposure results in the allergen cross-linking two IgE antibodies that are bound to the mast cell receptors. This membrane binding triggers degranulation of the mast cell, releasing allergic mediators such as histamine, tryptase, prostaglandins and leukotrienes. These allergic mediators act within the body to generate the symptoms associated with anaphylaxis.

Anaphylaxis occurs when the body’s immune system becomes oversensitive to specific allergens. Because of the mechanism of the reaction, anaphylaxis does not occur on first exposure to the allergen but subsequent exposure results in the excessive allergic response associated with anaphylaxis.

An anaphylactic reaction occurs usually within minutes of contact with the allergen and reaches a peak within 5 to 30 minutes[2].

The mediators most commonly involved in anaphylactic reactions are histamine, prostaglandin D2, leukotriene, platelet activating factor (PAF), and TNF-α. These mediators have a number of physiological effects

  • Vasodilation which causes skin flushing.
  • Constriction of smooth muscles that causes breathing difficulties.
  • Increases in vascular permeability resulting in tissue swelling and lowering of blood pressure

Biphasic reactions - Up to 20% of anaphylactic episodes are biphasic. These reactions occur when the initial release of allergic mediators triggers involvement of other cells or mediators that produce a secondary or delayed reaction without further exposure to the allergen. The second phase of the reaction can occur within 1 and 72 hours of the initial reaction although most will occur within 8 hours[3].

It is impossible to predict which patients will experience a biphasic reaction and this is the reason why patients diagnosed with and treated for anaphylaxis should be monitored in hospital for at least 6 hours and in some cases up to 24 hours after a reaction[4].

Signs and symptoms of anaphylaxis

There is no single set of diagnostic criteria that will identify all anaphylactic reactions; there are a range of symptoms that are not unique to anaphylactic reactions.

Anaphylaxis is likely when all of the following criteria are met:

  • Life-threatening airway and /or breathing and/or circulatory problems
  • Sudden onset and rapid progression of symptoms
  • Skin and/or mucosal changes such as urticaria, flushing or angioedema (tissue swelling, particularly around face/ mouth/ tongue)

The key feature of an anaphylactic reaction is the sudden onset and rapid progression of symptoms.

Patients may commonly describe a sense of impending doom or anxiety before showing physical symptoms of anaphylaxis.

Diagnosis and treatment of anaphylaxis should follow a structured ABCDE approach:

  • Airway problems
  • Breathing problems
  • Circulation problems
  • Disability problems
  • Exposure

Patients may present with an airway, breathing or circulatory problem or any combination.

Airway problems - Airway problems are caused by swelling of the throat and/or the tongue due to angioedema. This can result in breathing and/or swallowing problems. The patient may feel as though their throat is closing up.

A hoarse voice or stridor can also be indicative of airway problems. Stridor is a high pitched noise on inspiration caused by obstruction of the upper airway.

Breathing problems - Patients experiencing an anaphylactic reaction are likely to begin to wheeze, have an increased respiratory rate and develop shortness of breath. The increased effort associated with breathing is likely to make the patient tired. The patient may become confused due to hypoxia (lack of oxygen).

Later signs of breathing problems include cyanosis, a bluish discolouration of the skin due to poor circulation or oxygenation, and respiratory arrest.

Circulation problems - Circulation problems are caused by reduced myocardial contractility, increased heart rate, vasodilation and increased vascular permeability causing capillary leakage of fluid. Capillary leakage can result in tissue swelling or oedema.

Circulation problems can present as:

  • Low blood pressure causing faintness, dizziness or collapse.
  • Increased pulse rate or tachycardia
  • Circulatory collapse which would present as pale and clammy skin along with a rapid pulse followed by hypotension
  • Reduced or loss of consciousness
  • Bradycardia can be a late feature often preceding cardiac arrest
  • Cardiac arrest

Disability problems - Disability problems are associated with the patient’s neurological status. Reduced brain perfusion may present as confusion, agitation or loss of consciousness. These changes are directly related to the airway, breathing or circulatory problems discussed previously.

Exposure - Determining a patient’s exposure requires assessment of any skin or mucosal changes. Changes to the skin or mucosa are present in more than 80% of anaphylactic reactions.1

Dermatological changes can be either subtle or dramatic and are often the first presenting feature of a reaction. Changes can affect either the skin or mucosa or both and may present as flushing, erythema, urticaria or angio-oedema.

Erythema is a superficial red rash that can be either patchy or generalised.

Urticaria can appear anywhere on the body presenting as a red, raised and itchy rash

Angioedema is swelling of the dermis, subcutaneous tissue or mucosa. It is most commonly affects the eye lids, lips and occasionally the mouth and throat.

Skin changes can cause anxiety and distress to patients but skin changes without life-threatening airway, breathing or circulatory problems do not indicate an anaphylactic reaction.

Confirmed or suspected anaphylaxis should always be treated as a medical emergency as cardio-respiratory collapse can be fatal if not managed urgently.

For further advice on managing anaphylaxis see Numark Management of Anaphylaxis



[1] NICE Clinical Knowledge Summary Angio-oedema and Anaphylaxis

[2] Lockley RF, McMann J: Anaphylaxis synopsis. World Allergy Organisation.

[3] Kemp SF, Lockley R, Simons ER Epinephrine: The Drug of Choice for Anaphylaxis- A statement of the World Allergy Organisation. WAO Journal. July 2008. Supplement 2

[4] Resuscitation Council (UK): Emergency treatment of anaphylactic reactions, guidelines for healthcare providers: January 2008, updated July 2012